Spironolactone Causing Severe Shoulder Pain & Neuropathy in Feet? Help! What's happening to me?

by Lynn
(USA)

Has anyone experienced severe side effects from Spironolactone? Not long after starting (no more than 1 month afterward - less, if I remember correctly) I began to have neuropathy-like symptoms in my feet, including burning, painless twitching, stinging pain in my big toes, and increased sweating. A few weeks later I developed debilitating pain/tightness along my clavicles (mostly just below) and in my shoulders. I often can't shrug/lift my shoulders (or pull them back to kind of stretch/open up the chest area) without INTENSE pain. It's like all the muscles have shortened. The pain has spread into my upper arms, neck, and head as well. It feels like a mix of more traditional, achey type muscle pain and sharp, stabbing nerve pain. It's really unlike any pain I've ever had before. The pain in my head is a tension headache/sinus pressure combo. It often feels like I'm wearing a very tight headband, or like there's a vice around the back of my head clamping down on the sides. I also have painless muscle twitching, mostly in my legs and bicep/front of my neck.

I am properly hydrated (I drink lots of water, no coffee, soda, or alcohol) and my potassium serum levels have always been fine when checked. I know Spiro can deplete some vitamins/minerals, including folate, but I’m wondering if this could be hormonal. I’ve read mixed information on how Spiro affects estrogen/progesterone levels. Some websites claim that Spiro raises estrogen. Others say it has anti-estrogenic effects and can lower it. Which one is correct?!

Any thoughts? I feel like I’m dying, to be honest. I stopped the Spiro about a month ago but the symptoms are persisting. I’m shoveling down magnesium and folic acid supplements, along with other helpful things like fish oil, a b-complex, etc., but still feel terrible.

I did discover some very interesting posts here from CamperKat about shoulder pain she experienced, but for her it was AFTER she stopped taking Spiro. Mine began very shortly after starting to take it. My doctors insisted my symptoms were unrelated to the Spiro, and I was so desperate to stay on it that I believed them. That might have been the worst mistake of my life. I was on the Spiro for just a little over two years. And yes, I quit cold turkey, but I honestly don't really feel WORSE than I did while taking it, so...

I'm thinking of getting some of my hormones tested through Direct Labs, as I'm sure my doctors will just roll their eyes if I try to request it from them and insist everything's all in my head. It's their "Basic Female Hormone Panel" that measures testosterone (total & free), estradiol, DHEA, insulin, and progesterone. Would this be a good place to start?

I'm wondering if the Spiro might have made me estrogen dominant with low progesterone? Does anyone have any advice for me? The pain is so terrible that sometimes I just want to eat a bullet and be done with it all. I can't live like this much longer.

Comments for Spironolactone Causing Severe Shoulder Pain & Neuropathy in Feet? Help! What's happening to me?

Click here to add your own comments

Oct 10, 2014
Spironolactone Causing Severe Shoulder Pain & Neuropathy in Feet? Help! What's happening to me?
by: Carol K

Hi Lynn. I have some of these symptoms and I have never taken Spironolactone, so I would be interested to hear if anyone has any information which could help. I thought that my symptoms were caused from sitting at a computer all day. I hope that you can get some help. All the best.

Oct 14, 2014
Spiro
by: Lynn

Yeah, I've had people try to tell me it's a posture-related thing, but I don't think so. Otherwise I'd feel better on the weekends when I'm not sitting at a desk all day. I did physical therapy too with no luck. Something more is going on here...

And of course, sitting at a desk all day doesn't generally cause neuropathy symptoms in one's feet!

I don't think working in an office is doing my shoulders and neck any good, but I don't think it's the root cause.

Feb 08, 2015
Spiro and estrogen
by: Melissa

Hi,
I just wanted to share my experience with spiro.
I started taking it 2 years ago for acne which it was the only thing that really worked well for me, I had no problems at first about a year after I started it my periods started becoming irregular. First longer in between then about 6 months ago they started to be lasting 20 days then the next period lasted for 26 days. I've been bleeding for over 40 days this time. The DR told me I'm estrogen dominant and low in progesterone, I've been on Provera for a month with no luck. Last year my feet were killing me and I didn't think much about it because I'm very physically active with my job. I thought it was from bad shoes and always being on my feet. Maybe there is a connection with the spiro. I stopped using it a few weeks ago so time will tell. I just ordered natural progesterone oil and stopped the Provera. The dr's have really no explanation of why I'm bleeding all the time other than the low progesterone and high estrogen, but my blood work shows I'm not in menopause all my number are in the normal range. I think we have to pay attention to what our bodies are telling us and sometimes modern medicine just doesn't have an answer. I'm going to try the natural route and hope for the best. Good luck to you, I know how frustrating all of this can be.

Nov 11, 2016
Muscles Pain taking Spironolactone
by: Anonymous

I feel the same you terrible! I took Spironolactone for one month and I stopped when started muscle pain in all my body. I am trying detox, but it is very difficult, slow...

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...